"Young children have died or become seriously ill from accidental exposure to a skin patch containing fentanyl, a powerful pain reliever. As a result of this, the Food and Drug Administration (FDA) is issuing a Drug Safety Communication to warn pa"...
(Generic versions may still be available.)
The manifestations of fentanyl overdosage are an extension of its pharmacologic actions, with the most serious effect being respiratory depression.
For the management of respiratory depression, immediate countermeasures include removing IONSYS™ and discontinuing administration of any other opiates until the episode has resolved, as well as physically or verbally stimulating the patient. If needed, these actions can be followed by administration of a specific narcotic antagonist such as naloxone. Reversal of the narcotic effect may result in acute onset of pain and the release of catecholamines.
If the clinical situation warrants, ensure a patent airway is established and maintained, administer oxygen and assist or control respiration as indicated, and use an oropharyngeal airway or endotracheal tube if necessary. Adequate body temperature and fluid intake should be maintained.
IONSYS™ is contraindicated in patients with known hypersensitivity to fentanyl, cetylpyridinium chloride (e.g. Cepacol®) or any components of the IONSYS™ system.
Last reviewed on RxList: 6/12/2012
This monograph has been modified to include the generic and brand name in many instances.
Additional Ionsys Information
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Chronic Pain/Back Pain
Find tips and advances in treatment.